Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 18, NWS Fort Worth, TX

April 2, 2023Freestone County, Leon County, Limestone County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 2, 2023, 5:43 PM CDT for Freestone County, Leon County, Limestone County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2023, 5:43 PM CDT (22:43 UTC)
Expired
Apr 2, 2023, 6:30 PM CDT
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Freestone County, TX, Leon County, TX, Limestone County, TX

The radar

The Ft Hood radar (KGRK), 124 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

278 
WFUS54 KFWD 022243
TORFWD
TXC161-289-293-022330-
/O.NEW.KFWD.TO.W.0018.230402T2243Z-230402T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
543 PM CDT Sun Apr 2 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southwestern Freestone County in central Texas...
  West central Leon County in central Texas...
  Southeastern Limestone County in central Texas...

* Until 630 PM CDT.

* At 542 PM CDT, a confirmed tornado was located 4 miles southeast 
  of Thornton, moving northeast at 30 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...Lake Limestone around 610 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Thornton, Farrar, Oletha, Fallon, Box Church, Donie, Freestone and
Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 3137 9612 3135 9632 3135 9633 3134 9635
      3132 9653 3143 9664 3164 9632
TIME...MOT...LOC 2242Z 240DEG 24KT 3139 9653 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Barnes
1 follow-up statement
925 
WWUS54 KFWD 022254
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
554 PM CDT Sun Apr 2 2023

TXC161-289-293-022330-
/O.CON.KFWD.TO.W.0018.000000T0000Z-230402T2330Z/
Freestone TX-Leon TX-Limestone TX-
554 PM CDT Sun Apr 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN FREESTONE...WEST CENTRAL LEON AND EAST CENTRAL LIMESTONE
COUNTIES...
    
At 553 PM CDT, a confirmed tornado was located 9 miles east 
southeast of Thornton on FM 1246, moving northeast at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Lake Limestone around 605 PM CDT.

Other locations impacted by this tornadic thunderstorm include Box
Church, Farrar, Donie, Freestone, Oletha and Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now!  Get to an interior room on the lowest floor
of a sturdy building and avoid windows.

&&

LAT...LON 3137 9648 3145 9654 3161 9630 3137 9612
      3135 9632
TIME...MOT...LOC 2253Z 242DEG 25KT 3142 9642 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:04 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 2, 2:04 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
204 PM CDT Sun Apr 2 2023

...New Long Term...

.SHORT TERM... /Issued 119 PM CDT Sun Apr 2 2023/
/Today through Monday night/

Thunderstorms are expected to erupt across the area within the
next few hours in what could be a notable severe weather outbreak
producing large hail, damaging winds, and possibly a few
tornadoes. There are several areas where storms will likely
initiate, and the radar may look pretty messy by late afternoon.

Visible satellite and a recent sounding from TAMU show a cap is
still in place across much of the region, but values aren't that
strong. The surface set-up includes a dryline currently extending
from about Childress to Sweetwater to Big Lake. Ahead of the
dryline, a warm front, marked by 60 dewpoints for this purpose,
extends from near Childress to Graham to southern Dallas County
to Athens. Both of these features will be focus areas for
convective development over the next few hours. Aloft, a shortwave
is now moving into the Texas Panhandle, spreading lift across
northwest Texas and western Oklahoma. Storms will likely develop
across our northwest near the dryline, near/along the warm front,
and/or in the warm sector in the next 1-3 hours as this lift
spreads across our area. Severe weather parameters marked by
little inhibition (weak capping), steep lapse rates, good shear
values, and some decent turning of the low level winds will
support an all-hazards threat with any strong or severe storms.
The mode of the storms will be a combination of isolated and
scattered supercells and clustered storms. Flash flooding is not
a large threat, but if multiple storms move over an area, isolated
areas of flooding may occur.

Once storms develop they will have an overall east or northeast
motion with them; however, right moving supercells may move
southeast. By midnight, the storms are expected to move into East
Texas and out of our coverage area. The dryline will remain
stalled across the region, likely near or just west of the I-35
corridor. This will result in overnight conditions ranging from
warm and muggy across our eastern counties, to a little cooler and
drier in our western counties. Monday morning temperatures will
range from the lower 50s to the upper 60s.

Monday will be a very warm day with well above temperatures
reaching the lower 90s across the western half of the region. The
dryline may advance a little east to near or just east of the
I-35 corridor. Elevated to near critical fire weather conditions
will exist west of I-35 and especially west of Highway 281 where
low RHs, breezy southwest winds and hot temperatures will align.

In the late Monday afternoon hours, a storm or two may develop
along the dryline and move northeast off the boundary. Forecast
soundings indicate large CAPE along parts of the dryline due to
the hot temperatures, decent lapse rates in the mid levels, and
decent deep layer shear values approaching 45 kts. Southwest flow
aloft will prevail, but a larger scale forcing mechanism may be
the missing component that prevents storms from developing.
However, convergence along the dryline and hot temperatures *may*
be enough to force convective initiation. If storms are able to
form, large hail and damaging winds will be the main threats. The
development is conditional though, and we will continue to refine
this potential over the next 24 hours. For now, maintained a 20
PoP along and east of the dryline late Monday afternoon and
evening.

JLDunn

&&

.LONG TERM... /NEW/
/Tuesday and Beyond/

The unsettled weather pattern is expected to continue through the
long-term period. A deep upper-level trough will be shifting out
of the Great Basin region into the Four Corners region Monday
night. Unseasonably warm conditions will continue into Tuesday
with southwesterly flow aloft advecting 18-22 degreeC 850mb
temperatures into North and Central Texas. Efficient mixing during
peak daytime heating will promote afternoon highs in the mid 80s
to low 90s (15 to 20 degrees above-average for this time of year).
A tightening pressure gradient in response to a deepening surface
low traversing the Central Plains will lead to breezy south-
southwest winds of 15-25 mph gusting over 35 mph at times on
Tuesday. These wind speeds will be approaching Wind Advisory
criteria, and an issuance may need to be considered in future
forecast packages. A dryline is expected to extend southward into
western North Texas by midday Tuesday. Warm, breezy, dry
conditions behind the dryline will promote elevated to critical
fire weather conditions as the dryline mixes eastward toward the
I-35 corridor Tuesday afternoon. There are some uncertainties in
the extent of the overall fire weather threat due to questions
regarding the location of the dryline and wetting rainfall over
the next 48 hours. However, dry, breezy conditions will be
efficient in drying/curing at least 1-hour fuels and will promote
an environment supportive of initial wildfire attacks and spread.

Increasing southerly flow ahead of the dryline will transport Gulf
moisture northward, with dewpoints in the mid 60s expected across
the warm sector Tuesday afternoon. Increasing synoptic-scale
ascent as the upper-level trough enters the Southern Plains looks
to support thunderstorm development late Tuesday afternoon into
Tuesday night as the dryline pushes eastward and a cold front
associated with the aforementioned surface low digs southward into
North Texas. Sufficient wind shear and instability will promote
the potential for strong to severe thunderstorms capable of all
modes of severe weather, primarily along and east of the I-35
corridor.

Showers and thunderstorms look to exit to the south Wednesday
morning as the cold front pushes through our area. A drier, cooler
airmass will usher into the region behind the front leading to a
pleasant, cooler day Wednesday with highs in the upper 60s and low
70s. Current GFS/ECMWF guidance continues to suggest the frontal
boundary will stall near the Texas Gulf Coast by midday Wednesday.
Persistent northeasterly surface winds and modest cold-air
advection will keep afternoon highs in the 60s through the end of
the work week. A deepening upper-level low near Baja California
will keep southwesterly flow aloft across the region through the
end of the week. Subtle shortwaves in the southwesterly flow aloft
as well as increasing isentropic ascent/moisture return atop of
the cool near-surface layer will lead to increased cloudiness and
greater chances for showers and thunderstorms Thursday through the
weekend. The best chances for showers and thunderstorms look to
occur generally south of the I-20 corridor where the greatest
isentropic ascent and deep moisture look to reside. Rainfall
totals could really start adding up through the weekend,
especially across our southeastern zones where there is a 50-70%
chance for 2+ inches of rain and a 30-40% chance for 3+ inches of
rain through Sunday.

Langfeld

&&

.AVIATION... /Issued 119 PM CDT Sun Apr 2 2023/
/18Z TAFs/

Concerns: Severe thunderstorms impacting the terminals between
20-02Z.

Thunderstorms are expected to erupt across the region this
afternoon and impact all airports at some point. There may be 2-3
periods of convection that move through any of the airport
terminals through this evening. Otherwise, expect south winds to
prevail at about 15 kts with higher gusts. Within the
thunderstorms, erratic strong winds and hail will be possible.

Quiet weather will prevail in the wake of the thunderstorms and
the dryline will remain near the I-35 corridor through Monday.
Some low level cigs across East Texas may sneak into the eastern
DFW airports Monday morning, but MVFR cigs are more likely at
KACT. Cigs should quickly lift by mid to late morning. The winds
on Monday will have a slight southwest component to them with the
dryline so close.

Isolated thunderstorms are possible late Monday morning near the
dryline, and these storms could be strong to severe with a hail
threat.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  91  68  86  55 / 100  20  20  20  50
Waco                64  91  68  86  56 /  50  20  20  10  60
Paris               61  84  66  82  54 / 100  10  20  30  70
Denton              57  89  65  83  49 /  90  20  20  20  40
McKinney            61  87  66  83  52 / 100  20  20  20  50
Dallas              63  90  68  86  56 / 100  20  20  20  50
Terrell             64  87  68  83  55 / 100  20  20  20  70
Corsicana           66  88  70  85  57 /  90  20  20  10  70
Temple              65  92  68  86  55 /  50  20  20  10  60
Mineral Wells       54  92  66  91  49 /  20   5  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 2, 2:05 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
205 PM CDT Sun Apr 2 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
205 PM CDT Sun Apr 2 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms across the entire region this
afternoon through this evening. Severe thunderstorms are expected
with a risk for large hail, damaging winds, and possibly a few
tornadoes. An outbreak of severe weather is possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated thunderstorm or two could develop along the dryline late
Monday afternoon into Monday evening and contain large hail and
damaging wind gusts. Greater coverage of thunderstorms is expected
Tuesday afternoon into Tuesday night, primarily along and east of the
I-35 corridor. All modes of severe weather will be possible.

Elevated to near critical fire weather conditions are expected
Monday, Tuesday, and Wednesday, mainly west of I-35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed across the region today. Please use
all available reporting methods to send information to our office.

In the hours before

Local storm report, Apr 2, 4:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             4 SSW RICHLAND HILLS    32.76N 97.25W
04/02/2023  E1.25 INCH       TARRANT            TX   PUBLIC

            DELAYED REPORT: SOCIAL MEDIA REPORT OF
            HALF-DOLLAR SIZE HAIL IN THE WHITE LAKE
            HILLS NEIGHBORHOOD.

&&

JH
Local storm report, Apr 2, 4:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 SW ADDISON            32.95N 96.85W
04/02/2023  U1.00 INCH       DALLAS             TX   PUBLIC

            QUARTER-SIZE HAIL IN ADDISON.

&&
Local storm report, Apr 2, 4:20 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 NNE ALEDO             32.74N 97.57W
04/02/2023  E1.00 INCH       PARKER             TX   PUBLIC

            DELAYED REPORT - QUARTER SIZE HAIL IN FAR
            WEST FORT WORTH.

&&

JH
Local storm report, Apr 2, 4:33 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             4 NNE RICHARDSON        33.02N 96.69W
04/02/2023  E1.00 INCH       COLLIN             TX   PUBLIC

            DELAYED REPORT: QUARTER SIZE HAIL REPORTED
            IN PLANO.

&&

JH
Local storm report, Apr 2, 4:45 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 S EASTLAND            32.37N 98.83W
04/02/2023  U1.00 INCH       EASTLAND           TX   PUBLIC

            1 INCH HAIL REPORTED IN EASTLAND.

&&
Local storm report, Apr 2, 5:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             8 ENE GORMAN            32.27N 98.55W
04/02/2023  E1.50 INCH       EASTLAND           TX   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL IN DESDEMONA.

&&

JH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:56 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise, Young49 min
Apr 2, 3:15 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise45 min
Apr 2, 3:31 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Ellis, Johnson, Parker, Tarrant44 min
Apr 2, 3:41 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise49 min
Apr 2, 4:06 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton54 min
Apr 2, 4:08 PM CDTSevere Thunderstorm WarningFWDDenton, Grayson52 min
Apr 2, 4:18 PM CDTSevere Thunderstorm WarningFWDEastland42 min
Apr 2, 4:35 PM CDTSevere Thunderstorm WarningFWDCooke, Montague40 min
Apr 2, 4:42 PM CDTSevere Thunderstorm WarningFWDFalls, Limestone63 min
Apr 2, 4:45 PM CDTSevere Thunderstorm WarningFWDCollin, Delta, Fannin, Hopkins, Hunt, Lamar27 min
Apr 2, 4:51 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson, Lamar39 min
Apr 2, 4:58 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath62 min
Apr 2, 5:02 PM CDTTornado WarningFWDFalls, Limestone43 min
Apr 2, 5:10 PM CDTSevere Thunderstorm WarningFWDCooke, Montague36 min
Apr 2, 5:26 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt30 min
Apr 2, 5:42 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson48 min
Apr 2, 5:57 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills63 min
Apr 2, 5:58 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Somervell62 min
Apr 2, 5:59 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Wise61 min
Apr 2, 6:15 PM CDTTornado WarningFWDFreestone, Leon45 min
Apr 2, 6:43 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson42 min
Apr 2, 6:51 PM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise54 min
Apr 2, 6:56 PM CDTTornado WarningFWDBosque, Hill49 min
Apr 2, 6:57 PM CDTSevere Thunderstorm WarningFWDBell, Coryell63 min
Apr 2, 6:59 PM CDTTornado WarningFWDAnderson, Leon46 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.